Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 10, 2021Saluda County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 10, 2021, 7:22 PM EDT for Saluda County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 7:22 PM EDT (23:22 UTC)
Expired
Jun 10, 2021, 7:45 PM EDT
In force
23 min
Issued by
NWS Columbia, SC

County Saluda County, SC

The radar

The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS82 KCAE 102322
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
722 PM EDT Thu Jun 10 2021
 
SCZ018-020-025>027-030-102345-
Lexington SC-Aiken SC-Newberry SC-McCormick SC-Saluda SC-
Edgefield SC-
722 PM EDT Thu Jun 10 2021

...Strong Thunderstorms Will Impact Portions of west central
Lexington...north central Aiken...southwestern Newberry...
northeastern McCormick...Saluda and northern Edgefield Counties Until
745 PM EDT....

At 721 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Waterloo to near
Dreher Island State Park, moving northeast at 35 mph.

  HAZARD...gusty winds 40 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of these storms include...
Batesburg-Leesville, Edgefield, Saluda, Johnston, Ridge Spring,
Saluda County Airport, Edgefield County Airport, Lake Greenwood,
Gilbert, Summit, Monetta, Trenton, Bradley, Ward, Cedar Grove Fire
Station, Strom Thurmond High School, South Shore Marina, Saluda Co
Sheriff's Office, Good Hope and Murray.

LAT...LON 3406 8233 3403 8232 3400 8228 3402 8224
      3397 8218 3399 8215 3398 8205 3395 8204
      3396 8202 3413 8187 3415 8190 3419 8192
      3420 8194 3430 8189 3396 8130 3366 8172
      3406 8238
TIME...MOT...LOC 2321Z 220DEG 29KT 3437 8205 3403 8147 

$$

awp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 10, 1:14 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 10, 1:14 PM EDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
114 PM EDT Thu Jun 10 2021

.SYNOPSIS...
Scattered mainly afternoon and evening showers and
thunderstorms will be around the area again today with an upper
trough and surface boundary gradually shifting through the
region Friday and Saturday, leading to increased chances of
showers and thunderstorms. Some drier air will enter the region
Sunday through mid next week, reducing thunderstorm coverage.

&&

.NEAR TERM /THROUGH TONIGHT/...
No significant updates required to the forecast through
tonight. For the near term, a sufficiently moist atmosphere will
lead to scattered mainly afternoon and evening showers and
thunderstorms. Upper ridge centered to our SW, with upper trough
to our north and west. Surface ridge axis to our south, with
trough to our north and a back door boundary shifting south
through the Mid Atlantic. A wave of low pressure is progged to
form on the boundaries tonight to our NE. This is expected to
provide some wind staying up tonight for our FA. This, along
with possible lingering cloud cover, expected to preclude
significant fog formation, though patchy fog/stratus always
possible where any heavy rain previously occurred.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
An upper level trough will be northwest of The Midlands and CSRA on
Friday and then progress into the region on Saturday. A southwest
flow aloft will maintain precipitable water values around 2 inches
both days. The Northern Midlands and Catawba area will be at
greatest risk for scattered to numerous showers and thunderstorms
closer to a surface front associated with the upper level trough. A
stronger steering flow should mitigate the risk of flash flooding
with faster moving thunderstorms. Any severe weather threat should
be limited to isolated downburst winds.

A cold front pushes into the region Saturday Night into early Sunday
in response to a strong upper trough moving through New England and
the Mid Atlantic States. Precipitable water values decrease to
between 1.25 to 1.75 inches from north to south. The forcing from
the cold front and drier air aloft pushing in from the north should
lead to a greater risk of damaging winds with stronger
thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front pushes offshore on Monday with precipitable water
values lowering to 1-1.25 inches. This will allow dewpoints to
decrease into the 60s in a northwest flow aloft. Downslope flow
should reduce POPs to a slight chance of showers and thunderstorms
Monday through Tuesday.

Model ensembles depict well below normal heights over New England
which would allow short wave upper troughs to move into The Midlands
and CSRA next week. The potential exists for a strong cold front to
push into the region Wednesday or Thursday.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
VFR outside of any scattered thunderstorms. Main concern for the TAF
sites is any convection for this afternoon and evening. Diurnal
heating and a sufficiently moist atmosphere expected to lead to
scattered showers and thunderstorms, and latest high resolution
models indicate such.  Some wind staying up tonight, along with
possible lingering cloud cover, expected to preclude significant fog
formation, though patchy localized shallow fog/stratus always
possible where any heavy rain previously occurred.

EXTENDED AVIATION OUTLOOK...Increasing chances of showers and
thunderstorms, and associated restrictions, Friday and Saturday.
Stratus possible Saturday night/Sunday morning. Slight chance of
mainly diurnal thunderstorms Sunday through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...31
SHORT TERM...
LONG TERM...
AVIATION...31
Hazardous weather outlook, Jun 10, 4:19 AM EDT, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
419 AM EDT Thu Jun 10 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-110830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
419 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon into this
evening. Although the potential for severe weather is low a few
thunderstorms may produce strong and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 6:00 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
600 PM EDT Thu Jun 10 2021

SCZ020-021-026>028-102230-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Saluda SC-
600 PM EDT Thu Jun 10 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...northwestern Lexington...southeastern Newberry...
northwestern Richland and eastern Saluda Counties Until 630 PM EDT...
.

...Boaters on Lake Murray Should Seek Safe Harbor...

At 559 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Jenkinsville to
7 miles north of Batesburg-Leesville, moving east at 20 mph.

  HAZARD...gusty winds 30 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Lexington, Irmo, Highway 6 at Lake Murray Dam, Dreher Island State
Park, Ballentine, Chapin, Little Mountain, Peak, Cedar Grove Fire
Station, South Shore Marina, Oswald Park, Bundrick Island, Putnam's
Landing, White Rock, Rocky Point Recreation Area, Delmar, Hollow
Creek Public Park, Melvin Park, Lighthouse Marina and Lake Murray
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 between mile markers 87 and 102.

LAT...LON 3425 8100 3398 8126 3401 8158 3426 8134
TIME...MOT...LOC 2159Z 257DEG 19KT 3422 8133 3401 8157

awp
Local storm report, Jun 10, 6:13 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     1 NW NEWBERRY           34.29N 81.62W
06/10/2021                   NEWBERRY           SC   PUBLIC

            CITY OF NEWBERRY MAYOR REPORTED SMALL LIMBS
            DOWN CAUSING POWER OUTAGE NEAR NEWBERRY
            COLLEGE.

&&

NS
Special weather statement, Jun 10, 6:29 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Columbia SC
629 PM EDT Thu Jun 10 2021

SCZ021-022-027-028-102300-
Fairfield SC-Lexington SC-Richland SC-Kershaw SC-
629 PM EDT Thu Jun 10 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield...north central Lexington...northwestern Richland and
southwestern Kershaw Counties Until 700 PM EDT....

At 628 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Ballentine, or near Irmo, moving east at 30
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Columbia, Irmo, Dentsville, St. Andrews, Sesquicentennial State Park,
Lake Carolina, Villages at Sandhill, Columbia International
University, Ballentine, Elgin, Killian, Harbison State Forest,
Blythewood, Lake Murray Marina, Upper Richland Fire Station and Cedar
Creek Fire Station.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 71 and 75, and
between mile markers 77 and 84.
 Interstate 26 between mile markers 95 and 103.
 Interstate 77 between mile markers 17 and 31.

LAT...LON 3407 8125 3423 8127 3430 8079 3407 8078
TIME...MOT...LOC 2228Z 266DEG 27KT 3415 8117

NS
Local storm report, Jun 10, 6:35 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
635 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     7 NE PEAK               34.32N 81.25W
06/10/2021                   FAIRFIELD          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREE DOWN AT
            LANDIS ROAD AND SC213. TIME ESTIMATED BY
            RADAR.

&&

MG
Special weather statement, Jun 10, 6:50 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
650 PM EDT Thu Jun 10 2021

GAZ040-064-SCZ018-025-026-102315-
Lincoln GA-Columbia GA-McCormick SC-Saluda SC-Edgefield SC-
650 PM EDT Thu Jun 10 2021

...Strong Thunderstorms Will Impact Portions of east central
Lincoln...north central Columbia...southeastern McCormick...western
Saluda and Edgefield Counties Until 715 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 650 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Hamilton Branch State Park, or 15 miles
north of Evans, moving northeast at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Edgefield, Clarks Hill Recreation Area, J. Strom Thurmond Dam,
Hamilton Branch State Park, Trenton, Parksville, Plum Branch, Strom
Thurmond High School, Modoc, Scott's Landing, Northside Fire Station
Main, Knox Scout Reservation, Cleora, Modoc Boat Ramp, Colliers,
Bussey Point Campground, Edgefield Federal Correction Institution,
Lick Fork Campground, Harmony and Lost Wilderness Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3398 8205 3395 8204 3396 8202 3401 8197
      3377 8178 3361 8224 3380 8235
TIME...MOT...LOC 2250Z 237DEG 26KT 3374 8221

MG
Special weather statement, Jun 10, 7:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
722 PM EDT Thu Jun 10 2021

SCZ018-020-025>027-030-102345-
Lexington SC-Aiken SC-Newberry SC-McCormick SC-Saluda SC-
Edgefield SC-
722 PM EDT Thu Jun 10 2021

...Strong Thunderstorms Will Impact Portions of west central
Lexington...north central Aiken...southwestern Newberry...
northeastern McCormick...Saluda and northern Edgefield Counties Until
745 PM EDT....

At 721 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Waterloo to near
Dreher Island State Park, moving northeast at 35 mph.

  HAZARD...gusty winds 40 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Batesburg-Leesville, Edgefield, Saluda, Johnston, Ridge Spring,
Saluda County Airport, Edgefield County Airport, Lake Greenwood,
Gilbert, Summit, Monetta, Trenton, Bradley, Ward, Cedar Grove Fire
Station, Strom Thurmond High School, South Shore Marina, Saluda Co
Sheriff's Office, Good Hope and Murray.

LAT...LON 3406 8233 3403 8232 3400 8228 3402 8224
      3397 8218 3399 8215 3398 8205 3395 8204
      3396 8202 3413 8187 3415 8190 3419 8192
      3420 8194 3430 8189 3396 8130 3366 8172
      3406 8238
TIME...MOT...LOC 2321Z 220DEG 29KT 3437 8205 3403 8147

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:36 PM EDTSpecial Weather StatementCAENewberry39 min
Jun 10, 2:22 PM EDTSpecial Weather StatementCAESaluda38 min
Jun 10, 4:40 PM EDTSpecial Weather StatementCAENewberry35 min
Jun 10, 4:48 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Richland27 min
Jun 10, 5:17 PM EDTSpecial Weather StatementCAEFairfield28 min
Jun 10, 6:00 PM EDTSpecial Weather StatementCAELexington30 min
Jun 10, 6:29 PM EDTSpecial Weather StatementCAERichland31 min
Jun 10, 6:50 PM EDTSpecial Weather StatementCAEEdgefield25 min
Jun 10, 7:46 PM EDTSpecial Weather StatementCAELexington, Saluda29 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.